Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Shreveport, LA

May 21, 2017Claiborne Parish, Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2017, 12:33 AM CDT for Claiborne Parish, Lincoln Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 12:33 AM CDT (05:33 UTC)
Expired
May 21, 2017, 1:30 AM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Claiborne Parish, LA, Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 101 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 5.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WUUS54 KSHV 210533
SVRSHV
LAC027-061-210630-
/O.NEW.KSHV.SV.W.0173.170521T0533Z-170521T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1233 AM CDT SUN MAY 21 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Claiborne Parish in northwestern Louisiana...
  Northwestern Lincoln Parish in north central Louisiana...

* Until 130 AM CDT

* At 1233 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Haynesville to near Homer to near
  Gibsland, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Homer, Athens, Lisbon, Spring Lake, Lake Clairborne, Antioch,
  Corinth, Mount Zion, Summerfield and Aycock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3259 9267 3259 9310 3289 9323 3301 9284
      3280 9272 3276 9273 3276 9271 3275 9270
TIME...MOT...LOC 0533Z 265DEG 20KT 3287 9316 3271 9304 3262 9304 

HAIL...1.00IN
WIND...60MPH
 
$$

15
2 follow-up statements
492 
WWUS54 KSHV 210552
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1252 AM CDT SUN MAY 21 2017

LAC027-061-210630-
/O.CON.KSHV.SV.W.0173.000000T0000Z-170521T0630Z/
Claiborne LA-Lincoln LA-
1252 AM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR EASTERN CLAIBORNE AND NORTHWESTERN LINCOLN PARISHES...

At 1252 AM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Homer to 13 miles west of Bernice
to 8 miles northeast of Arcadia, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Homer, Lisbon, Lake Clairborne, Antioch, Corinth, Mount Zion,
Summerfield and Aycock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3265 9269 3263 9297 3291 9309 3298 9283
      3280 9272 3276 9273 3276 9271 3275 9270
TIME...MOT...LOC 0552Z 259DEG 27KT 3292 9299 3275 9287 3266 9287 

HAIL...1.00IN
WIND...60MPH
 
$$

15
607 
WWUS54 KSHV 210623
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
123 AM CDT SUN MAY 21 2017

LAC027-061-210632-
/O.EXP.KSHV.SV.W.0173.000000T0000Z-170521T0630Z/
Claiborne LA-Lincoln LA-
123 AM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAIBORNE AND
NORTHWESTERN LINCOLN PARISHES WILL EXPIRE AT 130 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3265 9269 3263 9297 3291 9309 3298 9283
      3280 9272 3276 9273 3276 9271 3275 9270
TIME...MOT...LOC 0622Z 265DEG 20KT 3292 9279 3275 9267 3266 9267 

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:09 AM CDT, 24 minutes earlier.

Area forecast discussion, May 21, 12:09 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1209 AM CDT Sun May 21 2017

.AVIATION...
For the ArkLaTex, a weak cold front is stalling over the immediate
area under a strong upper disturbance lifting in overhead.
Convection is on going just past KSHV now and will affect
KELD/KMLU terminals wise yet this overnight. Sfc winds are light N
for E TX. Climb is SW10-30KT, but quickly SW/W 30-50KT into
flight levels. Otherwise this front will settle in tonight only to
lift right back Northward with more convection possible into new
week. /24/

&&

.PREV DISCUSSION... /issued 1018 PM CDT Sat May 20 2017/

DISCUSSION...
Sct convection continues this evening over portions of extreme Ern
TX/NW LA, generally along a Nwd surging outflow bndry that is
intersecting a weak and shallow cold front analyzed from near a
HOT, to TXK, to just E of GGG, to JSO and CLL line as of 03Z.
Moderate MLCapes of 1500-2000 J/KG remains over these areas, but
storm intensity should continue to diminish as instability wanes
overnight. The short term progs are all over the place with
whether or not convection will continue or not, with the HRRR
initializing best with the ongoing convection, and actually
expands it E across much of N LA along/just ahead of our cold
front overnight as the front drifts SE through the remainder of
the area, exiting the region by/shortly after daybreak Sunday. The
00Z NAM is quite aggressive with convection exploding by 06Z but
appears tied to feedback issues, but the latest water vapor
imagery suggests a weak shortwave over Cntrl TX which is driving
isolated convection development NW of LZZ, with this shortwave
moving over the region late tonight/Sunday morning. Even as the
shallow front slips SE overnight, the H850 trough will still lag
the front a ways, and could still focus at least isolated to sct
redevelopment mainly SE of the I-30 corridor of NE TX/SW AR as
well as N LA.

Have made some minor adjustments to pops tonight in the forecast
update, mainly to lower pops slightly over NE TX and remove them
over SE OK/adjacent SW AR N of the H850 trough. Did maintain mid
chance pops over much of lower E TX/N LA for the ongoing
convection, and potential for additional redevelopment late with
the arrival of the Cntrl TX shortwave and outflow bndrys still
building back N across SE TX near/W of LFK. Also raised min temps
a bit overnight as well, as cold advection will be shallow, and
the 02-03Z temps/dewpoints are not cooling as fast as earlier
forecast closer to and N of the I-30 corridor.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  80  62  75 /  40  30  20  50
MLU  68  81  63  75 /  40  40  20  50
DEQ  57  80  56  79 /  10  10  10  20
TXK  62  79  59  76 /  20  10  10  30
ELD  64  78  58  77 /  30  20  10  30
TYR  63  79  62  76 /  30  20  30  50
GGG  65  79  61  75 /  30  20  30  50
LFK  67  83  66  76 /  40  50  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/29
Hazardous weather outlook, May 20, 11:25 AM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1125 AM CDT Sat May 20 2017

ARZ050-051-059>061-070>072-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-211630-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1125 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms may develop along a cold front
later this afternoon across portions of southeast Oklahoma, east
Texas, deep east Tx, southeast Arkansas and northwest Louisiana.
Brief wind gusts and small hail may accompany this precipitation
activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will continue to be in the forecast
through at least Tuesday of the upcoming work week. A strong cold
front will move through the entire Four State Region Tuesday Night
into early Wednesday bringing an end to the wet weather pattern.
Much cooler temperatures will be in the forecast for the middle
and latter half of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed.

ARZ073-LAZ005-006-011>014-017>022-TXZ167-211630-
Union-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1125 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana and east
Texas.

.DAY ONE...This Afternoon and Tonight...

Plentiful low level moisture coupled with daytime heating will
result in isolated to scattered showers and thunderstorms across
portions of deep east Texas, central and northern Louisiana later
this afternoon, with the potential for additional precipitation
this evening due to the passage of a cold front. Some of these
storms could approach strong to possibly severe levels with large
hail and gusty winds the primary threats. The activity should
start to wane late tonight/early tomorrow morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will continue to be in the forecast
through at least Tuesday of the upcoming work week. A strong cold
front will move through the entire Four State Region Tuesday Night
into early Wednesday bringing an end to the wet weather pattern.
Much cooler temperatures will be in the forecast for the middle
and latter half of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later today into
the evening hours due to the possibility of severe thunderstorms.

In the hours before

Local storm report, May 20, 11:18 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             6 S BARKSDALE AIR FORCE 32.42N 93.69W
05/20/2017  E0.75 INCH       CADDO              LA   PUBLIC

            ON STRATMORE DRIVE.

&&

25
Local storm report, May 20, 11:49 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     3 SSW BARKSDALE AIR FOR 32.47N 93.70W
05/20/2017                   CADDO              LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN BAYOU DRIVE
            BETWEEN DIXIE GARDEN AND BERMUDA, POWER OUT.

&&

25
Special weather statement, May 20, 11:52 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1152 PM CDT SAT MAY 20 2017

LAZ002-003-210545-
Bossier LA-Webster LA-
1152 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER AND
NORTHEASTERN BOSSIER PARISHES UNTIL 1245 AM CDT...

At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm
about 10 miles southwest of Sarepta, or 10 miles southwest of
Springhill, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullen, Cotton Valley, Sarepta, Shongaloo, Evergreen and Leton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3280 9362 3295 9362 3298 9324 3280 9324
TIME...MOT...LOC 0451Z 265DEG 19KT 3286 9354

15
Local storm report, May 21, 12:04 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 AM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     4 S BARKSDALE AIR FORCE 32.45N 93.67W
05/20/2017                   BOSSIER            LA   LAW ENFORCEMENT

            POWER OUT IN GOLDEN MEADOWS SUBDIVISION AND
            NEAR PARKWAY HIGH SCHOOL.

&&

25
Local storm report, May 21, 12:06 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 AM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     TSTM WND DMG     HAUGHTON                32.54N 93.51W
05/20/2017                   BOSSIER            LA   LAW ENFORCEMENT

            POWER OUT AT HAUGHTON MIDDLE SCHOOL,
            HAUGHTON HIGH SCHOOL, KINSLEY COURT.

&&

25
Special weather statement, May 21, 12:27 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1227 AM CDT SUN MAY 21 2017

LAZ005-012-210630-
Bienville LA-Lincoln LA-
1227 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BIENVILLE AND
SOUTHWESTERN LINCOLN PARISHES UNTIL 130 AM CDT...

At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Gibsland, or 17 miles southeast of Minden, moving east
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arcadia, Gibsland, Simsboro, Bienville, Bryceland, Mount Lebanon,
Sailes and Brice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3245 9278 3235 9278 3233 9314 3251 9314
      3260 9279 3245 9276
TIME...MOT...LOC 0527Z 250DEG 19KT 3240 9311

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:16 PM CDTSevere Thunderstorm WarningSHVDe Soto59 min
May 20, 9:49 PM CDTSpecial Weather StatementSHVDe Soto41 min
May 20, 10:08 PM CDTSpecial Weather StatementSHVDe Soto37 min
May 20, 10:34 PM CDTSpecial Weather StatementSHVDe Soto, Red River41 min
May 20, 10:44 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto61 min
May 20, 11:16 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Webster59 min
May 20, 11:52 PM CDTSpecial Weather StatementSHVWebster53 min
May 21, 12:05 AM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster44 min
May 21, 12:27 AM CDTSpecial Weather StatementSHVBienville63 min
May 21, 8:31 AM CDTSevere Thunderstorm WarningSHVCaddo59 min
May 21, 9:34 AM CDTSpecial Weather StatementSHVBossier, Caddo, Webster56 min
May 21, 9:54 AM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, Webster36 min
May 21, 10:28 AM CDTSpecial Weather StatementSHVBienville, Red River32 min
May 21, 10:32 AM CDTSpecial Weather StatementSHVClaiborne, Lincoln, Webster43 min
May 21, 11:05 AM CDTSpecial Weather StatementSHVOuachita40 min
May 21, 11:17 AM CDTSpecial Weather StatementSHVClaiborne, Lincoln, Union43 min
May 21, 11:47 AM CDTSpecial Weather StatementSHVCaldwell43 min
May 21, 12:01 PM CDTSpecial Weather StatementSHVJackson, Lincoln, Ouachita, Union44 min
May 21, 12:43 PM CDTSpecial Weather StatementSHVCaldwell, Jackson, Ouachita, Union47 min
May 21, 1:59 PM CDTSpecial Weather StatementSHVGrant, LaSalle61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.